Infusion complete...TYSABRI on board. Maybe I should get one of those cutesy little "Baby On Board" signs for my car and alter it to say "TYSABRI"...of course no one but me would get the irony.
Infusion day went off without much fanfare. Saint EB, in her highly insistent way, picked me up yesterday and drove me to Dr. She Who Will Not Be Named office. I was prepared...I carried a box of cupcakes for the staff, knowing it is ALWAYS proper etiquette to feed the hands who might kill me.
The office was somewhat disorganized. Dr. SWWNBN was flying down the hallways on her rocket-propelled heels, darting in and out of doorways. I was placed in what they are calling the "Procedure Room", which I later discovered only days earlier, had been a storage closet!
There was already another woman in the room with her friend...her infusion was already underway and she didn't look distressed or near death, so I breathed a sigh of relief. As it turned out, she was from Texas and her friend from Oklahoma, so naturally I dusted off my southern drawl and chatted it up...the room soon turned into an off-stage comedy zone of swapping funny MS war stories and such. We almost forgot we were sitting in a now defunct storage closet.
The infusion nurse turned out to be someone I recognized from my work...never a good sign usually. But we managed to get past THAT connection and she fired up my bag of TYSABRI. The very expensive bag of liquid was soon pulsing through my veins.
The only vague symptom I developed was a minor headache at first, but nothing horrible. As the afternoon wore on, I did start to feel very tired, but no other nasty side effects. Dr SWWNBN flit like a mosquito in and out of the room, tossing insults in my direction at every opportunity...I fired back...this interaction is how we both know we are tolerating each other. Sort of like two kids on an intellectual playground sparring...it's one of the things I like about her in a rather twisted way!
Eventually my multi-thousand dollar infusion drained itself into my arm and that part was over. Then there was the post infusion "wait"...an hour of monitoring me to make sure I didn't grow 2 heads and a tail (although the tail was secretly poking me in the back, I didn't let on it was even there). Then Dr. SWWNBN made her final dramatic appearance and did a neuro eval on me, chastising my blatant non-compliance to most of her medical suggestions.
"Why is your leg moving like that?", she says in a bit of a motherly, yet condescending tone.
"Because", I say, "it wants to".
We proceed to spar about her need to throw more pills at me to "fix" these ongoing MS symptoms and my continual refusal to SWALLOW any more pills. We settled on a compromise that she would refer me to a neuro-opthamologist for my visual disturbance...I took the piece of paper and I'm sure she felt "helpful"...still don't know if I'll call this new doctor's office or not, however! Oh, to be soooo non-compliant!
Saint EB trooped through the entirely boring afternoon as though she might be enjoying herself...only flinching when the poke of the IV needle occurred. She then took me out to get something to eat for supper as we were BOTH famished from our long day in the storage closet...4 hours was/is a long time to be cooped up anywhere, unless it is in my bed asleep!
By the time we finished supper, I could feel the fatigue factor rising to an all new level. I could barely lift my limbs and I felt as if I needed a nap before I could even go to bed to sleep! I proceeded to lounge on my couch for another 4 hours and drool.
When I finally decided I really SHOULD retire to my bed, my legs had begun to feel like solid lead pipes and it felt like a growing effort to breath. I DID make it to the bedroom and collapsed into a much needed sleep...with the help of chemistry, of course! I took some sleep aids to make certain I didn't doze for 3 hours and then wake up exhausted.
Little did I know that after a near 7 hour full-court press sleep, I would STILL wake up feeling exhausted! Every joint in my body feels mysteriously like someone has injected lead into them...my legs feel extremely heavy as do my arms...and it's hard to walk today. My mind seems "slow" and I have a sense this is most likely a side effect from the TYSABRI.
I tried to wake up enough and move about enough to test my wings and hopefully go to work today...but as the early morning wore on, I knew this was most likely a futile desire. I can barely hold myself upright, let alone consider making life or death decisions for another human being...I called in "sick" to work around 8:45AM and plan to just lay low and "rest" as best as I can today.
I'm really hoping this fatigue/joint heaviness is just some sort of infusion reaction that will pass quickly. I am still amazed this seems to be the ONLY undesirable side effect I am experiencing...and I am VERY HAPPY if this turns out to be the case.
I have been laying here in bed this morning imagining the TYSABRI swirling around inside my blood stream, attaching itself to my out of control T-Cells, and taking them as hostages. It's not a bad image...I really, really want this drug to have some kind of positive effect for me. I really, really want to get some semblance of my life back. I really, really want to be a statistical MS success story...after all, is that REALLY too much to ask???